Spanning a strong digraph by α circuits: A proof of Gallai’s conjecture


In 1963, Tibor Gallai [9] asked whether every strongly connected directed graph D is spanned by α directed circuits, where α is the stability of D. We give a proof of this conjecture.

This is a preview of subscription content, access via your institution.


  1. [1]

    J. Bang-Jensen and G. Gutin: Digraphs. Theory, algorithms and applications, Springer Monographs in Mathematics, Springer-Verlag, London, 2001.

    Google Scholar 

  2. [2]

    C. Berge: Path partitions in directed graphs, Ann. Discrete Math. 17 (1983), 59–63.

    MATH  Google Scholar 

  3. [3]

    J. A. Bondy: Basic graph theory: paths and circuits, Handbook of Combinatorics, Vol. 1, 2, Elsevier, Amsterdam, 1995.

    Google Scholar 

  4. [4]

    J. A. Bondy: A short proof of the Chen-Manalastas theorem, Discrete Maths 146 (1995), 289–292.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    J. A. Bondy: Diconnected orientations and a conjecture of Las Vergnas, J. London Math. Soc. (2) 14 (1976), 277–282.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    P. Camion: Chemins et circuits hamiltoniens des graphes complets, C. R. Acad. Sci. 249 (1959), 2151–2152.

    MATH  MathSciNet  Google Scholar 

  7. [7]

    C. C. Chen and P. Manalastas: Every finite strongly connected digraph of stability 2 has a Hamiltonian path, Discrete Mathematics 44 (1983), 243–250.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    R. P. Dilworth: A decomposition theorem for partially ordered sets, Annals of Mathematics 51 (1950), 161–166.

    Article  MathSciNet  Google Scholar 

  9. [9]

    T. Gallai: Problem 15, in Theory of Graphs and its Applications (M. Fiedler, ed.), Czech. Acad. Sci., Prague (1964), pp. 161.

    Google Scholar 

  10. [10]

    T. Gallai and A. N. Milgram: Verallgemeinerung eines graphentheoretischen Satzes von Rédei, Acta Sci. Math. Szeged 21 (1960), 181–186.

    MATH  MathSciNet  Google Scholar 

  11. [11]

    S. Thomassé: Spanning a strong digraph by α cycles, the case α = 3 of Gallai’s conjecture; preprint.

  12. [12]

    X. Zhu: Circular chromatic number: a survey, Discrete Mathematics 229 (2001), 371–410.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Stéphane Bessy.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bessy, S., Thomassé, S. Spanning a strong digraph by α circuits: A proof of Gallai’s conjecture. Combinatorica 27, 659–667 (2007).

Download citation

Mathematics Subject Classification (2000)

  • 05C20
  • 05C38
  • 05C69
  • 05C70